Alert archive / Ohio / Gale Watches in 2018
Gale Watch 2, NWS Cleveland, OH
NWS Cleveland, OH issued this gale watch at Apr 2, 2018, 3:50 PM EDT. It took effect at Apr 4, 2018, 8:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 2, 2018, 3:50 PM EDT (19:50 UTC)
- In effect from
- Apr 4, 2018, 8:00 AM EDT
- Expired
- Apr 3, 2018, 3:56 AM EDT
- In force
- Issued by
- NWS Cleveland, OH
The text
As transmitted.
716 WHUS71 KCLE 021950 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 350 PM EDT Mon Apr 2 2018 LEZ061-030400- /O.NEW.KCLE.GL.A.0002.180404T1200Z-180404T2200Z/ Lake Erie open waters from Ripley to Buffalo NY- 350 PM EDT Mon Apr 2 2018 ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... The National Weather Service in Cleveland has issued a Gale Watch, which is in effect from Wednesday morning through Wednesday afternoon. * WINDS...West gales to 35 knots. * WAVES...Waves 6 to 9 feet building to 9 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when there is an upcoming risk of gale force winds of 34 to 47 knots. Mariners should monitor the forecast and begin planning appropriate action in the event of a gale warning. && $$
2 follow-up statements
438 WHUS71 KCLE 030149 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 949 PM EDT Mon Apr 2 2018 LEZ061-031000- /O.CON.KCLE.GL.A.0002.180404T1200Z-180404T2200Z/ Lake Erie open waters from Ripley to Buffalo NY- 949 PM EDT Mon Apr 2 2018 ...GALE WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... * WINDS...West gales to 35 knots. * WAVES...Waves 6 to 9 feet building to 9 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when there is an upcoming risk of gale force winds of 34 to 47 knots. Mariners should monitor the forecast and begin planning appropriate action in the event of a gale warning. && $$
393 WHUS71 KCLE 030756 MWWCLE URGENT - MARINE WEATHER MESSAGE National Weather Service Cleveland OH 356 AM EDT Tue Apr 3 2018 ...Gale Force Winds Expected With Storm System... .An early Spring strong storm system will move east across the southern Great Lakes and bring gusty winds to Lake Erie tonight into Wednesday. The storm is expected to rapidly intensify as it moves into the local area. Hence, winds will increase rapidly over the lake to gale force late tonight into Wednesday. LEZ061-031600- /O.UPG.KCLE.GL.A.0002.180404T1200Z-180404T2200Z/ /O.NEW.KCLE.GL.W.0003.180404T0900Z-180404T2100Z/ Lake Erie open waters from Ripley to Buffalo NY- 356 AM EDT Tue Apr 3 2018 ...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY... The National Weather Service in Cleveland has issued a Gale Warning, which is in effect from 5 AM to 5 PM EDT Wednesday. The Gale Watch is no longer in effect. * WINDS...West 35 to 40 knot gales with gusts up to 50 knots. * WAVES...10 to 13 feet in ice free areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning is issued when winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and a properly equipped vessel. Mariners without the proper experience and vessel remain in port or should seek safe harbor prior to the onset of gale conditions. && $$ LEZ144>149-164>169-031600- /O.NEW.KCLE.GL.W.0003.180404T0900Z-180404T2100Z/ Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on- the Lake OH-Lake Erie nearshore waters from Geneva-on-the- Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 356 AM EDT Tue Apr 3 2018 ...GALE WARNING IN EFFECT FROM 5 AM TO 5 PM EDT WEDNESDAY... The National Weather Service in Cleveland has issued a Gale Warning, which is in effect from 5 AM to 5 PM EDT Wednesday. * WINDS...West 35 to 40 knot gales with gusts up to 50 knots. * WAVES...8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning is issued when winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and a properly equipped vessel. Mariners without the proper experience and vessel remain in port or should seek safe harbor prior to the onset of gale conditions. && $$ Lombardy
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this gale watch went out at Apr 2, 3:18 PM EDT, 32 minutes earlier.
Area forecast discussion, Apr 2, 3:18 PM EDT, 32 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 318 PM EDT Mon Apr 2 2018 .SYNOPSIS... High pressure centered over Lake Erie will move off the East Coast tonight. Low pressure over the Plains tonight will pass just to the north of Lake Erie Tuesday night. A warm front from the low will lift north across the local area on Tuesday and will be followed by a strong cold front tomorrow night. High pressure will build over the region for the middle part of the week. && .NEAR TERM /THROUGH TUESDAY NIGHT/... Have a lot more question than answers today. High pressure remains over the local area and most locations have enjoyed a lot of sunshine today. This hasn't helped temperatures warm up much today as many areas remain in the 30s. Latest satellite shows the snow pack to south is mostly gone. For those wanting warmer weather...your wish will come true for tomorrow although a threat for severe weather will accompany the warmer temps. The slight risk area has been expanded to cover the entire area which seems reasonable given the strong dynamics the next system will have. For tonight have continued to slow down the onset of the precip. Think temperatures will remain above freezing and not expecting any issues with that. It will likely be 06z before the first showers reach the SW end of the area and daybreak before they get to places like CLE and YNG. The surface warm front will lift north across the area on Tuesday and a period of widespread rain is expected all areas for a few hours. Right now the thinking is that the precip will taper off during the afternoon as the warm front lifts over the lake. If that happens the atmosphere will have time to moisten and destabilize ahead of an advancing cold front. The cold front is also now expected to be a slower to arrive. It could possibly be as late as 03Z before it reaches the I-75 corridor. This is problematic because forecast CAPE values peak during the daylight hours. We are expecting around 60 knots of SFC to 6KM shear along with low level helicities of greater than 500 m2/s2. So...if the rain does stop and we get some filtered sunshine tomorrow...the evening will likely be active. If rain persists or the warm front is slower than expected the thunderstorm threat will be greatly reduced. As example of how thin the bologna is sliced today...consider that the 3km NAM has surface temps at TOL at 00Z Tue at 39 degrees. At the same time it has Bowling Green just to the south at 62 degrees. As you can see small details and timing changes will make a big difference tomorrow. Will stick with high precip chances for the day and have left temps in the south and east warm. Have lowered them slightly in the far NW. Rain chances will diminish late tomorrow night behind the front. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... Some lingering rain/snow showers can be expected across the area Wednesday afternoon, especially across the typical Snowbelt area in the northwest flow. Aside from some lingering flurries across far northeast Ohio and northwest Pennsylvania Wednesday night, most of the area will be dry as high pressure moves in from the west. The next low will approach the area late Thursday into Thursday night. Any precipitation during the daylight hours should remain in the liquid form, but after sunset, temperatures will quickly drop with 850 temps dropping to around -5C by 12Z Friday and -15C by 15Z Friday. This will mean widespread snowfall across the area with several inches of accumulating snow possible Thursday night into Friday. A lot will depend on the exact timing of this system, so cannot get any more specific at this time. && .LONG TERM /FRIDAY THROUGH MONDAY/... The trough across the Great Lakes and New England will largely remain in place through the long term and that will result in the continuation of this stretch of below normal temperatures. The fast flow will also keep systems quick moving. High pressure will be just west of the area on Saturday and overhead Sunday. We may still have a few snow showers lingering off of the lake across the snowbelt Saturday. Sunday aught to be dry. Monday the next system will be approaching and precip chances will begin to increase. && .AVIATION /18Z Monday THROUGH Saturday/... Most of the area remains VFR this afternoon with just some high clouds moving overhead. Some MVFR strato cumulus continues to move into the area from the southeast. I think these clouds have just about reached their western extent and will mention only at YNG and CAK this afternoon. Clouds will thicken and lower tonight as a warm front approaches the area. Have slowed down the onset of precip overnight as it will now be around 06z before it reaches FDY and not till daybreak at places like CLE and YNG. Cigs will dip to MVFR with pockets of IFR overnight. Mainly IFR cigs are expected during the morning hours with widespread showers also expected. The front will begin to move north across the area tomorrow morning. Light and variable flow will become easterly overnight and then southerly behind the front. .Outlook...Non-VFR Tuesday night. Non-VFR lingering across far northeast OH/nw PA into Wednesday. Additional period of non-VFR possible Thursday into Friday. && .MARINE... Light and variable winds will become easterly tonight as high pressure moves off to the east of the region. Winds will shift around to the southeast Tuesday afternoon as a warm front stalls out along the southern lake shore. A strong area of low pressure will move across the southern Great Lakes Tuesday night, turning winds to the southwest by late Tuesday night. Strong westerly flow of 25 to 35 knots will develop Wednesday afternoon and a Gale Watch has been issued for the far eastern open water zone. Gales may be possible farther west, but confidence is not high enough at this time to issue a larger watch. Small Craft Advisories will be needed across the entire lake from Tuesday night into Wednesday night with 20 to 30 knot winds. The winds begin to die down Wednesday night into Thursday morning as high pressure moves over the area. Another storm will move across the area Thursday night into Friday. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Kubina NEAR TERM...Kubina SHORT TERM...Mottice LONG TERM...Oudeman AVIATION...Kubina MARINE...Mottice
Hazardous weather outlook, Apr 2, 3:22 PM EDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 322 PM EDT Mon Apr 2 2018 LEZ142>149-162>169-031930- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY- 322 PM EDT Mon Apr 2 2018 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Southwest winds will approach gale force Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-031930- Lake Erie open waters from Ripley to Buffalo NY- 322 PM EDT Mon Apr 2 2018 ...GALE WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY AFTERNOON... This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Watch. Southwest winds will approach gale force Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-031930- Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga- Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull- Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow- Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie- 322 PM EDT Mon Apr 2 2018 This Hazardous Weather Outlook is for north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms may develop Tuesday afternoon and evening with the potential for damaging winds and/or large hail. An isolated tornado cannot be ruled out. The Storm Prediction Center has put the entire area under a Slight Risk for severe thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 2, 10:44 AM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1044 AM EDT MON APR 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 AM SNOW WOOSTER EXP STATION 40.78N 81.92W
04/02/2018 M2.0 INCH WAYNE OH CO-OP OBSERVER
24 HOUR SNOWFALL.
&&
SEFCOVICNearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.